South Dakota, 2001

Lightning Strike in South Dakota, April 22, 2001

April 22, 2001 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 8:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 8:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT SUN APR 22 2001

HAVE UPDATED FCST TO INCLUDE WATCH FURTHER SW ALONG MO RIVER. SFC
FNT FURTHER S ACRS SERN NEB AND MAY NOT MAKE IT AS FAR N AS NW IA
THIS AFTN AS PREV MODELS INDICATED. STILL FAR SER CWA STILL UNDER
GUN FOR SVR WX AS BNDRY WL BE CLOSE BY 00Z. HAVE LOWERED TEMS FOR
THIS AFTN MOST PLACES WITH THE COOL E NELY LOW LEVEL FLOW AND PRECIP.

.FSD...WINTER STORM WATCH TONIGHT FAR WRN CWA

In the hours before

Special weather statement, Apr 22, 9:48 AM CST, 1 hour 42 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SUN APR 22 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.STRONG LOW PRESSURE OVER EASTERN COLORADO WILL MOVE NORTHEAST INTO
EASTERN NEBRASKA THIS EVENING. A WARM FRONT OVER SOUTHERN NEBRASKA
WILL ALSO LIFT NORTHEAST INTO NORTHERN IOWA DURING THIS TIME PERIOD.
AS IT DOES...STRONG TO POSSIBLY SEVERE STORMS WILL DEVELOP OVER
EASTERN NEBRASKA THIS AFTERNOON AND MOVE NORTHEAST INTO NORTHWEST
IOWA LATE THIS AFTERNOON OR EVENING. THE POTENTIAL DOES EXIST FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS OVER NORTHWEST IOWA LATER THIS
AFTERNOON AND EVENING.

SDZ038-039-050-052>054-057>060-063>065-068-230500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-072-080-081-089-090-
097-098-IAZ001-002-012-230500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-OSCEOLA-YANKTON-
CLAY-SIOUX-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...YANKTON...SIOUX CENTER...

1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
  AFTENROON AND EVENING. SOME OF THE STORMS WILL PRODUCE PEA SIZE HAIL
  ALONG WITH BRIEF HEAVY RAINS. HOWEVER...SEVERE WEATHER IS NOT
  EXPECTED.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ071-IAZ003-013-014-020>022-031-032-NEZ013-014-230500-
DICKINSON-UNION-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
  ACROSS THE AREA THIS AFTERNOON AND MAY BECOEM SEVERE AFTER 4 PM. THE
  POTENTIAL EXISTS FOR THE DEVELOPMENT OF TORNADOES THIS EVENING
  SOUTHEAST OF A SIOUX CITY TO SPIRIT LAKE LINE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

The radar

The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brookings

When
April 22, 11:30 AM CST
Where
Brookings County, Elkton
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Lightning struck a house, causing a fire which destroyed the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242708.